Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 148, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2000, 2:35 PM EDT for Westmoreland County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 28, 2000, 3:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:56 PM EDT | Hail 1 | Greensburg, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS51 KPBZ 281835 SVRPIT PAC129-281930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 330 PM EDT * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF MUNICIPALITY OF MURRYSVILLE... MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MANOR AND DELMONT... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:15 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 11:15 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1115 AM EDT FRI JUL 28 2000 UPPED POPS TO 50 ALL ZONES AND PUSHED WINDS 10 TO 15 BASED ON LATE MORNING GUSTS. ALREADY 2+ INCHES NE JEFFERSON COUNTY...MAYBE A LITTLE HAIL EARLIER...BUT MORE SHOWERS AND THUNDERSTORMS PROBALY AFFECTING AREA LATE MORING AND THIS AFT. ALOFT...H5 LOW WITH LITTLE MOVEMENT. LOBE PIVOTS THRU LATE TODAY AND TONIGHT WITH ADDITIONAL LOW LEVEL MOSITURE CONVERGENCE. BROKEN LINE CONVECTION CURRENTLY ABOUT WEST ERIE TO CENTRAL WV PROBABALY INC AND SLOWLY PUSHING THRU THIS AFT AND EVE. HEAVY RAINERS GOOD BET WITH RELATIVELY WEAK MEAN MID-TROP FLOW. WET BULB ZERO 11K...AND CAD ALOFT BY ABOUT 2-3C DURING AFTERNOON. MAYBE SOME HAIL AS WELL. .PBZ... MD...NONE. OH...NONE. PA...FLASH FLOOD WATCH UNTIL 400 PM EDT FRIDAY FOR ZONE PAZ016. WV...NONE. KANE
In the hours before
Special weather statement, Jul 28, 1:42 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 142 PM EDT FRI JUL 28 2000 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-281856- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 142 PM EDT FRI JUL 28 2000 ...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE REGION... SHOWERS AND THUNDERSTORMS WERE BECOMING WIDESPREAD ACROSS THE AREA. LOOK FOR TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS. THERE COULD ALSO BE SOME HAIL. THE STRONGEST STORMS EARLY THIS AFTERNOON WERE OVER BEAVER...ALLEGHENY AND CLARION COUNTIES IN PENNSYLVANIA. ALSO...IN JEFFERSON COUNTY...OHIO AND PRESTON...TUCKER...AND HANCOCK COUNTIES IN WEST VIRGINIA. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHEAST ABOUT 15 MPH. BE ALERT FOR THE HEAVY RAIN...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS DURING THE AFTERNOON.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver | 3 hr |
| Jul 28, 2:23 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 67 min |
| Jul 28, 2:52 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 28, 3:05 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 28, 3:09 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Jul 28, 3:21 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jul 28, 5:21 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.